Concomitant Myocarditis and Painless Thyroiditis After AstraZeneca Coronavirus Disease 2019 Vaccination

A Case Report

Apichai Marsukjai; Nonthikorn Theerasuwipakorn; Monravee Tumkosit; Pairoj Chattranukulchai; Panudda Srichomkwun; Somchai Prechawat

Disclosures

J Med Case Reports. 2022;16(212) 

In This Article

Abstract and Introduction

Abstract

Background: Incidence of myocarditis following messenger RNA coronavirus disease 2019 vaccination has been widely described, but this clinical scenario after adenoviral vector coronavirus disease 2019 vaccination has only been rarely reported. In addition, a few case reports of thyroiditis after adenoviral vector coronavirus disease 2019 vaccination have been published.

Case Presentation: A 55-year-old Thai woman presented with palpitation without neck pain 14 days after receiving AstraZeneca coronavirus disease 2019 vaccination. Electrocardiography revealed sinus tachycardia. Her blood tests showed elevation of cardiac troponin and free triiodothyronine with suppressed serum thyroid stimulating hormone, reflecting a hyperthyroid status. Evidence of myocardial inflammation and necrosis from cardiac magnetic resonance imaging supported the diagnosis of recent myocarditis. Laboratory results and imaging findings were consistent with thyroiditis. After 3 weeks of symptomatic treatment, her symptom and blood tests had returned to normal.

Conclusions: This case demonstrates that the adenoviral vector coronavirus disease 2019 vaccine could possibly cause myocarditis and painless thyroiditis. Clinicians should have a high index of suspicion and promptly evaluate these conditions, despite minimal symptoms.

processing....